Acta Mathematica Vietnamica

, Volume 41, Issue 1, pp 171–181 | Cite as

Linear Difference Equations and Periodic Sequences over Finite Fields

  • Dang Vu GiangEmail author


First, we study linear equations over finite fields in general. An explicit formula for a common period is found for every solution of a linear difference equation over a finite field. It will help to estimate the p-adic modulus of polynomial roots. Second, we focus our attention on periodic sequences over finite fields and Hamiltonian cycles in de Bruijn directed graph.


Jordan multiplicative decomposition Characteristic equations Lucas’ congruence Minimal polynomial Trace representation Max-sequences 

Mathematics Subject Classification (2010)

12E20 12Y05 



The author would like to express his sincere thank to the referee for reading carefully the manuscript and providing some suggestions that have been implemented in the final version of the paper. Deepest appreciation is extended towards the NAFOSTED (the National Foundation for Science and Technology Development in Vietnam) for the financial support.


  1. 1.
    Berg, L., Stevic, S.: Linear difference equations mod 2 with applications to nonlinear difference equations. J. Difference Equ. Appl. 14, 693–704 (2008)CrossRefMathSciNetzbMATHGoogle Scholar
  2. 2.
    Blackburn, S.R.: A note on sequences with the shift and add property. Des. Codes Cryptogr. 9, 251–256 (1996)MathSciNetzbMATHGoogle Scholar
  3. 3.
    Blackburn, S.R., Etzion, T., Paterson, K.G.: Permutation Polynomials, de Bruijn Sequences, and linear complexity. J. Combin. Theory Ser. A 76, 55–82 (1996)CrossRefMathSciNetzbMATHGoogle Scholar
  4. 4.
    Fu, F.-W., Niederreiter, H., Su, M.: The expectation and variance of the joint linear complexity of random periodic multisequences. J. Complexity 21(6), 804–822 (2005)CrossRefMathSciNetzbMATHGoogle Scholar
  5. 5.
    Goodman, R., Wallach, N.R.: Representations and invariants of the classical groups. Cambridge University Press (2001)Google Scholar
  6. 6.
    Helgason, S.: Differential geometry, Lie groups, and symmetric spaces. Pure Appl. Math., Vol. 80. Academic Press, Inc. [Harcourt Brace Jovanovich, Publishers], New York-London (1978)Google Scholar
  7. 7.
    Kocic, V., Ladas, G.: Global behavior of nonlinear difference equations of higher order with applications. Mathematics and its Applications, Vol. 256. Kluwer Academic Publishers Group, Dordrecht (1993)Google Scholar
  8. 8.
    Kyureghyan, G.M.: Minimal polynomials of the modified de Bruijn sequences. Discrete Appl. Math. 156, 1549–1553 (2008)CrossRefMathSciNetzbMATHGoogle Scholar
  9. 9.
    Lidl, R., Niederreiter, H.: Finite fields. With a foreword by P. M. Cohn. Second edition, Vol. 20. Cambridge University Press, Cambridge (1997)Google Scholar
  10. 10.
    Niederreiter, H.: Random number generation and quasi-Monte Carlo methods, CBMS-NSF Regional Conference Series in Applied Mathematics, 63. Society for Industrial and Applied Mathematics (SIAM), Philadelphia, PA, 1992. vi+241 pp. ISBN: 0-89871-295-5Google Scholar
  11. 11.
    Paterson, K.G.: Perfect factors in de Bruijn graph. Des. Codes Cryptogr. 5, 115–138 (1995)CrossRefMathSciNetzbMATHGoogle Scholar
  12. 12.
    Robert, A.M.: A Course in p−adic analysis. Springer (2000)Google Scholar

Copyright information

© Institute of Mathematics, Vietnam Academy of Science and Technology (VAST) and Springer Science+Business Media Singapore 2015

Authors and Affiliations

  1. 1.Hanoi Institute of MathematicsVietnam Academy of Science and TechnologyHanoiVietnam

Personalised recommendations